How will decreased sugar in Lucozade affect people with diabetes?

How will decreased sugar in Lucozade affect people with diabetes?

 

Mar 16 2017

The makers of Lucozade Energy (Lucozade Ribena Suntory) announced in November 2016 that it would be lowering the sugar content in its drinks by more than 50 per cent. It is a decision that could have major implications for people with diabetes.

The move will be rolled out from April 2017 and the changes will apply to all Lucozade flavours.

With just weeks to go until the new products are released, people with diabetes who use Lucozade to treat low blood sugar (hypoglycemia) are facing changes.

Currently, 100ml of Lucozade Original contains 17g of carbohydrate; this will be reduced to 8.9g in April. Those susceptible to hypos are advised to consume 15-20g of sugar when treating low blood sugar, but this will no longer be equivalent to 100ml of Lucozade.

Instead, people with diabetes are facing the prospect of using greater quantities of Lucozade to treat a hypo.

Leading charity Diabetes UK says those who treat hypos with 10g of carbohydrate will now need 110ml, while 15g of carbohydrate will require 170ml.

In the interim, old and new bottles may be on shelves together, with Lucozade Ribena Suntory recommending people with diabetes check labels before buying Lucozade products.

But when all the older products are no longer sold, people with diabetes will have a choice: buy supplemental Lucozade to treat hypos or use an alternative hypo treatment, such as five glucose tablets.

The company has also urged those concerned to speak to their healthcare professional to determine appropriate amounts of glucose, per person, to be taken when treating a hypo.

Lucozade Ribena Suntory, which also makes Ribena and Orangina, among other drinks, is lowering its sugar content by replacing these sugars with low-calorie sweeteners, such as aspartame.

Sugary drinks have negatively impacted the health of the nation for years, with rates of obesity and type 2 diabetes at all-time highs. A consequence of the sugar tax is that the NHS will spend less on treating any health issues resulting from sugary drink consumption.

But people with diabetes who rely on drinks like Lucozade may feel put out by the fact that they will need to buy twice as much for the same effect.

You should speak to your doctor if you are worried about how the sugar reduction could affect you, and to discuss which hypo treatments would be most suitable for you.

You can also visit www.lrsuntory.com/health for more information on Lucozade’s changing nutritional values.

Liz Whittingstall, IW NHS Trust Lead Specialist Nurse in Diabetes is warning all people with diabetes who are at risk of hypoglycaemia to be aware of  changes:

“Diabetes is a manageable condition but the key to successfully living with diabetes is balancing medication and insulin injections with food and activity. When that balance isn’t right, either blood glucose drops too low and hypoglycaemia (a hypo) results, or blood glucose rises too high and hyperglycaemia (a hyper) occurs.

“It is vitally important for people to be aware of the recent change to the glucose level in Lucozade to ensure they are able to treat their hypo symptoms quickly, safely and effectively to avoid further complications. For a period of time there will be both old and new stock of Lucozade on sale, so check the label before you buy, if it says 8.9g per 100mls of carbohydrate, it is the new stock.

“If you are unsure if you are at risk of hypoglycaemia please discuss it with the healthcare professional you see for diabetes.”

Symptoms known as ‘Hypos’ can come on quickly and can vary from person to person. Common symptoms include feeling shaky, sweating, hunger, tiredness, headaches, blurred vision, a lack of concentration and feeling tearful, irritable or moody. They tend to only occur when you take either insulin or certain types of tablets examples of which are Gliclazide, Tolbutamide and Repaglinide.

Things you can do to prevent a hypo include:

• Don’t miss a meal
• Adjust your diabetes treatment if you are changing the quantity of carbohydrate you are eating
• Plan exercise and adjust medication for it or take extra carbohydrate if there is unplanned exercise
• Take your tablets and/or insulin injections correctly
• Don’t drink alcohol on an empty stomach or drink too much alcohol

More information about Diabetes and Hypoglycemia is available at www.nhs.uk and www.diabetes.ork.uk.

Ambulance Training

Ambulance Training & Community Response Services, Unit 18 Barry Way, Newport, Isle of Wight PO30 5GY